South Carolina, 2005

Hail in South Carolina, February 21, 2005

February 21, 2005 · NWS CAE · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 21, 2:35 PM EST, 23 minutes earlier.

Area forecast discussion, Feb 21, 2:35 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
235 PM EST MON FEB 21 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
ELEVATED CONVECTION MOVING INTO THE AREA THIS AFTERNOON. BEST CHANCE
FOR CONVECTION STILL LOOKS LIKE BEFORE 7 PM. CURRENTLY SEEING A GOOD
BIT OF LIGHTNING WITH LINE OF STORMS CROSSING INTO OUR CWA.
WILL LEAVE CHANCE POPS FOR THE OVERNIGHT. WAVE DEVELOPING ON FRONT, SO WILL
CROSS THE AREA SLOWLY TUESDAY INTO TUESDAY NIGHT. MILD TEMPS TONIGHT
AND TUESDAY MODERATING TO NEAR NORMAL BY WEDNESDAY.

SURFACE FRONT PUSHES SOUTH OF THE AREA BY WEDNESDAY. PLAN TO KEEP A
CHANCE OF SHOWERS INTO TUESDAY MORNING. DRY WEDNESDAY AS HIGH PRESSURE
BUILDS IN FROM THE NORTH. UPPER FLOW REMAIN ZONAL THROUGH WEDNESDAY
WITH SIGNIFICANT SHORT WAVES REMAINING TO THE NORTH AND SOUTH OF THE
AREA.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
ZONAL UPPER FLOW BECOMES MORE AMPLIFIED BY THE WEEKS END AS A RIDGE
BUILDS ACROSS THE ROCKIES AND A TROUGH CROSSES THE GREAT LAKES TO
THE NORTHEAST. TIMING DIFFERENCES BETWEEN GFS AND NAM IN BRINGING
SOUTHERN SYSTEM INTO THE AREA. GFS FASTER WITH PRECIP MOVING IN
WEDNESDAY NIGHT WHILE NAM SPREADS RAIN BACK INTO THE AREA DURING THE
DAY THURSDAY. WILL KEEP POPS FOR THURSDAY INTO THURSDAY NIGHT THEN
DRY FRIDAY AND SATURDAY. TEMPS SLIGHTLY BELOW NORMAL. MAY SEE A
WEDGE SCENARIO DEVELOPING SUNDAY AND MONDAY WITH OVERRUNNING RAIN
RETURNING. WILL INTRODUCE LOW CHANCE POPS FOR SUNDAY THROUGH MONDAY.

&&

.AVIATION...
LOW LEVEL BOUNDARY RECENTLY SLIPPED SOUTH THROUGH CAE...RESULTING IN
LOWER VISIBILITIES AND CEILINGS. WILL CONCENTRATE ON SHORT TERM
THREAT INVOLVING TWO AREAS OF CONVECTION TO OUR NORTHWEST...MOVING
TO THE EAST SOUTHEAST. FIRST BAND OF THUNDERSTORMS STRETCHING ACROSS
NORTHERN GA...AND INTO UPSTATE SC ALONG A SURFACE BOUNDARY. OTHER
BAND OF THUNDERSTORMS STARTED IN OK/AR EARLY THIS
MORNING...TRAVELLED ACROSS TN THIS MORNING...AND IS NOW ACROSS
WESTERN NC INTO NORTHERN GA. WILL USE RADAR LOOP EXTRAPOLATION TO
PROVIDE A TIMING OF TSRA INTO CAE AND AGS VCNTY LATER THIS AFTERNOON
INTO THIS EVENING...USING A 20 TO 24Z TEMPO GROUP. SEVERE
THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM...THAT INCLUDES CAE AND
AGS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

PUBLIC: LM
AVIATION: DM
Hazardous weather outlook, Feb 21, 4:57 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
457 AM EST MON FEB 21 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221000-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
457 AM EST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Feb 21, 2:19 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
219 PM EST MON FEB 21 2005

GAZ040-063>065-SCZ015-018-020>022-025>028-030-212100-
AIKEN SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BATESBURG...BELVEDERE...
CAMDEN...CAYCE...CLEARWATER...COLUMBIA...DENTSVILLE...EVANS...
FOREST ACRES...FORT GORDON...GROVETOWN...IRMO...LANCASTER...
LEXINGTON...MARTINEZ...NEWBERRY...NORTH AUGUSTA...OAK GROVE...
RED BANK...SPRINGDALE...ST. ANDREWS...THOMSON...WEST COLUMBIA...
WINNSBORO AND WOODFIELDS
219 PM EST MON FEB 21 2005

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM FOR NORTHERN
AND CENTRAL PORTIONS OF GEORGIA AND SOUTH CAROLINA.

BY 300 PM...A BAND OF STRONG THUNDERSTORMS WILL MOVE TO THE SOUTHEAST
INTO THE VICINITIES OF NEWBERRY...LAKE MURRAY...SALUDA...
EDGEFIELD...MCCORMICK...CLARKS HILL LAKE...AND LINCOLNTON.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...HEAVY
DOWNPOURS...WIND GUSTS UP TO 50 MPH...AND POSSIBLY SMALL HAIL.

BETWEEN 400 AND 500 PM...THE ACTIVITY WILL REACH THE GREATER COLUMBIA
AND LEXINGTON METROPOLITAN AREA...AS WELL AS THE AUGUSTA AND AIKEN
VICINITY.

BOATERS SHOULD SEEK SAFE HARBOR. RESIDENTS SHOULD TAKE COVER INDOORS
TO AVOID LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Columbia radar (KCAE), 102 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, McCormick

When
February 21, 2:58 PM EST
Where
McCormick County, Meriwether
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
33.650, -82.167

Post Office reported 3/4 inch hail.

Hail, Aiken

When
February 21, 4:58 PM EST
Where
Aiken County, Jackson
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
33.317, -81.800

SKYWARN spotter reported golf ball size hail.

Hail, Barnwell

When
February 21, 5:15 PM EST
Where
Barnwell County, 13 mi WNW of Barnwell
Measured
1.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.300, -81.583

Savannah River Site reported golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433997, 5433998, 5433999.